December 2, 2022

Analgesics: side effects of paracetamol and ibuprofen may include tinnitus

Painkillers can provide much-needed respite from body aches, but moderation is key. A growing body of evidence points to the harmful effects of long-term use of painkillers. The latest study to sound the alarm is published in the Journal of General Internal Medicine.

The study found that regular use of painkillers could increase the risk of developing tinnitus by almost a fifth.

Long-term use of over-the-counter medications such as aspirin, paracetamol, and ibuprofen could lead to an increased risk of developing the common hearing problem.

Tinnitus is the name for hearing noises that are not caused by sounds from the outside world. More than seven million Britons are believed to be living with the condition.

Researchers at Brigham and Women’s Hospital in Boston sifted through data from nearly 70,000 women recruited in their 30s and 40s and followed for two decades.

READ MORE: Painkillers: Two drugs that ‘increase risk’ of internal bleeding by 75% when combined

Taking a daily dose of paracetamol – called acetaminophen in the US – was linked to an 18% increased risk of tinnitus.

Regular use of nonsteroidal anti-inflammatory drugs, a class of painkillers widely used to relieve pain, reduce inflammation and lower temperature, increased the risk by about 17%.

Additionally, there was a 16% increased risk for moderate doses of aspirin, around 100 mg per day.

However, a daily dose of aspirin below 100 mg was not associated with an increased risk of developing tinnitus, the team said.

DO NOT MISS
Visceral Fat: The Cheap Food That Reduces Belly Fat in ‘Days’ [TIPS]
UK could be on the brink of a new virus outbreak [INSIGHT]
Vitamin D deficiency: the sign when you walk [ADVICE]

Taking painkillers in moderation may seem easy enough, but researchers warned that many people could accidentally exceed recommended doses due to the number of sinus and cold medications that contain them.

The study’s lead author, Dr Sharon Curhan, said the results should make people more vigilant about their use of painkillers.

“For anyone considering taking these types of medications regularly, it is advisable to consult with a healthcare professional to discuss the risks and benefits and to explore whether there are alternatives to the use of medications,” a- she declared.

There are some limitations to the results.

The researchers relied on self-reported data from the women in the study regarding both tinnitus and painkiller use, so there are potential reliability issues in the data.

However, as the authors noted, tinnitus is a condition that can only be perceived by the individual, so they had to rely on self-reporting for data collection.

The exact dosage of painkillers taken per day by the participants was not noted in the study.

The study was also observational, meaning the exact cause of the participant’s tinnitus cannot be determined.

The research follows another study published in the journal Circulation, which found that long-term use of paracetamol may increase the risk of heart disease and stroke in people with high blood pressure.

Researchers from the University of Edinburgh said patients who have a long-term prescription for the painkiller, typically used for the treatment of chronic pain, should opt for the lowest effective dose for the longest duration. possible short.

In the study, 110 patients with a history of high blood pressure were prescribed one gram of paracetamol four times a day – a dose commonly prescribed in patients with chronic pain – or a matching placebo for two weeks. All patients received both treatments, the order being randomized and blinded.

People who were prescribed paracetamol saw their blood pressure rise significantly, compared to those who took the placebo.